The Annals of Applied Probability
- Ann. Appl. Probab.
- Volume 22, Number 5 (2012), 1745-1777.
The total path length of split trees
We consider the model of random trees introduced by Devroye [SIAM J. Comput. 28 (1999) 409–432]. The model encompasses many important randomized algorithms and data structures. The pieces of data (items) are stored in a randomized fashion in the nodes of a tree. The total path length (sum of depths of the items) is a natural measure of the efficiency of the algorithm/data structure. Using renewal theory, we prove convergence in distribution of the total path length toward a distribution characterized uniquely by a fixed point equation. Our result covers, using a unified approach, many data structures such as binary search trees, $m$-ary search trees, quad trees, median-of-$(2k+1)$ trees, and simplex trees.
Ann. Appl. Probab., Volume 22, Number 5 (2012), 1745-1777.
First available in Project Euclid: 12 October 2012
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Broutin, Nicolas; Holmgren, Cecilia. The total path length of split trees. Ann. Appl. Probab. 22 (2012), no. 5, 1745--1777. doi:10.1214/11-AAP812. https://projecteuclid.org/euclid.aoap/1350067985